testosterone after treatment - 1246746

5 posts / 0 new
Last post
alan
testosterone after treatment - 1246746

60 year old male lung cancer survivor in remission almost 3 years.
Taking lipitor, cymbalta, lyrica and a few natural supplements
have had 35 radiation txs, 26 chemo infusions cisplatin, etopicide, taxotere finished all Jan. 2010
experiencing erectile disfunction.
question is,, I'm going to see a yrologist about it,, if testosterone is suggested,, is that something that could be detrimental to overall health considering treatments I've had.? my overall health and heart are fine. All blood work has returned to normal and healthy numbers.
would appreciate any input. thank you.

catdander
Reply To: testosterone after treatment

Hi Alan, It's so good to know you are almost 3 years away from lung cancer. We love to get stories of practically cured. FYI, the term remission isn't used in lung cancer. 3 years out is a marker that you're almost surely going to be 5 years out and considered cured.
I will contact our faculty pharmacologist to see if she's available for input on drug interactions. You should hear back within the day.

All the best,
Janine
forum moderator

dr walko
Reply To: testosterone after treatment

Alan,

Though I will leave the medical diagnosis side to the docs, I will say that the most common drugs used for erectile dysfunction (or ED) work by ultimately causing smooth muscle relaxation. (Such as Viagra, Levitra, etc.) They are not derivatives of testosterone so the hormonal aspect would not be a concern.

From a drug interaction standpoint, this far out I would not worry about your chemotherapy agents at all (and hope you never have to worry about them ever again!). The class of drugs that includes Viagra do go through the most common enzyme pathway used by other drugs, so sometimes the drugs can compete with either to be eliminated from the body but usually this is not a big problem in the actual clinical setting. You do mention that you are taking some natural supplements though. Some of these (such as curcumin) can block the elimination pathways though which could increase the amount of Viagra and like drugs that could cause increased risk for toxicity.

Bottom line, treatment shouldn't be a problem with your prescription medications though I would check your herbal supplements. If you tell me what you're on, I can check it.

Best wishes!
Dr. Walko

Christine M. Walko, PharmD, BCOP, FCCP
Personalized Medicine Specialist
Moffitt Cancer Center, Tampa, FL

alan
Reply To: testosterone after treatment

Thank you for the valuable info. As far as drug interactions, I understand there should not be an issue. Upon further investigation, I discovered that one of the primary side effects of Lyrica is impotence. Oh well, not a tough choice really just an unfortunate one, Live with pain and be able to perform? Or, be pain free and unable? It's all part of life with the beast. Mre work will occur and I'll bother some poor urologist with this. Maybe some light will be shed on the subject.

Dr West
Reply To: testosterone after treatment

The only thing I'd add is that even if testosterone is recommended, which I would consider to be less likely than the class of drugs Dr. Walko mentioned, the leading concern might be an increased risk of prostate cancer, which is still a debated issue, but very unlikely an escalated risk of lung cancer/recurrence of lung cancer.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education